MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC LAP-BAND SYSTEM 10CM; ADJUSTABLE GASTRIC BAND

APOLLO ENDOSURGERY, INC LAP-BAND SYSTEM 10CM; ADJUSTABLE GASTRIC BAND
Model Number B-2220
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Unknown taper.The reporter of the event was asked to return the product for analysis.To date, apollo has not received the device.Without the device, the taper type is unknown.If returned, visual examination may determine the connector type associated with this event.Device labeling addresses the reported event as follows: precautions: care must be taken during band adjustment to avoid puncturing the tubing that connects the access port and band, as this will cause leakage and deflation of the inflatable section.Failure to create a stable, smooth path for the access port tubing, without sharp turns or bends, can result in tubing breaks and leakage.In order to avoid incorrect placement, the port should be placed lateral to the trocar opening.A pocket must be created for the port so that it is placed far enough from the trocar path to avoid abrupt kinking of the tubing.The tubing path should point in the direction of the access port connector so that the tubing will form a straight line with a gentle arching transition into the abdomen.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications which may result from the use of this product include the risks associated with the medications and methods utilized in the surgical procedure, the risks associated with any surgical procedure and the patient's degree of intolerance to any foreign object implanted in the body.Ulceration, gastritis, gastroesophageal reflux, heartburn, gas bloat, dysphagia, dehydration, constipation, and weight regain have been reported after gastric restriction procedures.Unplanned deflation of the band may occur due to leakage from the band, the port or the connecting tubing.Warning: patients should be advised that the lap-band system is a long-term implant.Explant (removal)and replacement surgery may be indicated at any time.Medical management of adverse reactions may include explantation.Revision surgery for explantation and replacement may also be indicated to achieve patient satisfaction.
 
Event or Problem Description
Reported as: a patient with the lap-band system was reported to have a leak."[patient] went from 252 to 151 in the first 2 years after placement, then gradually regained about 40 pounds, having last seen [physician] in 2015 for a "fill" that [patient] reported had no effect.The [physician] tried adjusting the band with no success a month or more ago.This led them to suspect a leaking port.A ct was performed and they were able to 'see' the intra-abdominal tubing.The ct scan "shows two distinct ends of tubing free in the pelvis".Device has been removed.
 
Additional Manufacturer Narrative
Taper ii.Device evaluation summary: the device was returned to apollo for analysis, and visual examination confirmed the connector type as taper ii.The band tubing was separated approximately 6.25 inches from the collar.The port tubing was separated approximately 9.25 inches past the stainless steel connector.Needle marks were observed on the port septum.Scratches and brown particulate matter were noted on the port housing; in addition an opening was observed on the port housing.Brown particles were also observed in the port holes, and on the port taper and tubing.Brown and red particles were noted on the band belt, collar, buckle, buckle strap, ring, and shell.The buckle strap was noted to be partially separated.A port leak test was performed and no leakage was noted.A fill inspection test was performed and blockage was observed, fluid was unable to be injected in the port septum.An air leak test was performed and leakage was noted from the band tubing, approximately 0.35 inches from the end of the tubing.During testing, the band tubing separated at the point from which it was leaking.Under microscopic and visual inspection, two cracks were noted on the port housing at the opening on the port.The opening on the port housing was observed to have sharp edges.The portion of the band tubing which separated during testing was inspected; under microscopic analysis the end of the tubing was noted to have striated edges, consistent with a surgical end cut to remove the device.The opposite end of the piece of separated band tubing, where the leakage was noted to be coming from during the air leak test, was noted to have a sharp opening with jagged edges, consistent with brittle tubing.White discoloration was observed at the band tubing edges, consistent with brittle tubing appearance.The end of the port tubing and both ends of the buckle strap were noted to have striated edges, consistent with damage from surgical end cuts to remove the device.

Brand Name
LAP-BAND SYSTEM 10CM
Common Device Name
ADJUSTABLE GASTRIC BAND
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC
1120 s. capital of texas hwy
bldg. 1, ste. 300
austin TX 78746
MDR Report Key7229682
Report Number3006722112-2018-00020
Device Sequence Number869136
Product Code LTI
UDI-Device Identifier10811955020169
UDI-Public10811955020169
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P000008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/22/2008
Device Model NumberB-2220
Device Catalogue NumberB-2220
Device Lot Number1250412
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/02/2018
Supplement Date Received by Manufacturer04/13/2018
Initial Report FDA Received Date01/30/2018
Supplement Report FDA Received Date05/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight94